The use of D-dimer assays to rule out a blood clot is controversial. The accuracy of the D-dimer test depends on the patient setting. The D-dimer test is accurate in an outpatient setting, but in hospitalized patients, the accuracy of the elevated D-dimer result may reflect clots or medical conditions other than pulmonary embolism that lead to an increase in D-dimer concentration.
D-dimer levels may be able to predict the chance that a clot will recur once administration of oral blood thinners has been stopped (a recurrence of a clot is less likely if normal D-dimer levels are achieved one month after stopping oral blood thinners).
This is particularly true for people who experience unprovoked blood clots, regardless of whether they are carriers of a form of an inherited clotting disorder.
DIAGNOSIS OF ANTIPHOSPHOLIPID SYNDROME
Patients with antiphospholipid syndrome should have at least one clinical and one persistent laboratory finding documented to confirm that they have antiphospholipid syndrome. The antiphospholipid antibody test should be positive on at least two occasions greater than eight weeks apart for a definitive diagnosis.
Often antiphospholipid syndrome may be diagnosed in people with an autoimmune disorder such as systemic lupus erythematosus. Antiphospholipid syndrome can also occur in people without a systemic disease. This latter group of patients is referred to as having a primary antiphospholipid-protein syndrome.
In some patients, primary antiphospholipid-protein syndrome may progress to systemic lupus erythematosus over time. Antiphospholipid syndrome may also be induced by drugs or cancer.
DIAGNOSIS OF HEPARIN-INDUCED THROMBOCYTOPENIA
The diagnosis of suspected heparin-induced thrombocytopenia should be based on a clinical assessment made by a medical care provider experienced with this condition, along with various specialized laboratory tests. If heparin-induced thrombocytopenia is confirmed, administration of all forms of heparin must be stopped. This includes the removal of heparin-coated catheters and the discontinuation of all heparin flushes of catheters.